Serious intoxication with hydroxychloroquine, with haemodynamic instability: a case report supporting treatment with diazepam

T J Olgers, J E Tulleken, W E Monteban-Kooistra, J J M Ligtenberg, J H Meertens, J.G. Zijlstra

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

A 37-year-old woman was admitted to the emergency room because of an autointoxication with hydroxychloroquine, leading to haemodynamic instability. Treatment consisted of the rapid administration of intravenous diazepam, after which the hypotension recovered rapidly even though no vasoactive medication was given. Treatment with diazepam has been advised in the Netherlands for many years in case of severe hydroxychloroquine intoxication, despite the fact that convincing evidence for its use is lacking. On the basis of the experience with the relevant cases, the administration of diazepam, 2 mg/kg initially followed by 2 mg/kg/24 hours as a continuous infusion, should certainly be considered for supportive treatment in the ICU in case of severe haemodynamic instability.

Translated title of the contributionSerious intoxication with hydroxychloroquine, with haemodynamic instability: a case report supporting treatment with diazepam
Original languageDutch
Pages (from-to)509-512
Number of pages4
JournalNederlands Tijdschrift voor Geneeskunde
Volume152
Issue number9
Publication statusPublished - 2008

Keywords

  • Adult
  • Diazepam
  • Drug Overdose
  • Female
  • Humans
  • Hydroxychloroquine
  • Hypotension
  • Treatment Outcome

Cite this